SAN DIEGO, CA – Recent clinical trials indicate that estrogen replacement therapy (ERT) may increase the risk of cardiovascular diseases. A new study in mice has examined whether adverse effects of ERT are related to the doses used. The study found that moderate and high doses of ERT increased problems in the kidney and heart. These results suggest that ERT dosage may be an important determinant in a woman’s overall health.
The study, Dose-Response Effect of Estrogen on the Kidney and Heart, was conducted by Xiaomei Meng, Martin Antonio D’Ambrosio, Tang-Dong Liao and Xiao-Ping Yang. The researchers are members of the Hypertension and Vascular Research Division of Henry Ford Hospital, Detroit, MI. Dr. Yang is presenting her team’s findings during the 121st Annual Meeting of the American Physiological Society (APS; www.the-APS.org/press/), part of the Experimental Biology 2008 scientific conference
The frequency of cardiovascular disease (CVD) and the deaths that are associated with it are much lower in premenopausal women than in men of similar age. This female gender advantage becomes far less or disappears with increased age and reduced estrogen levels after menopause, suggesting that ovarian hormones, most likely estrogen, protect women against CVD.
Studies have show that postmenopausal women who receive hormonal replacement therapy (HRT) have a lower incidence of CVD and die less frequently than those not receiving HRT. As a result, HRT has commonly been used for prevention of CVD in postmenopausal women. However, recently published data by the Heart and Estrogen/Progestin Replacement Study (HERS) and the Women’s Health Initiative (WHI) showed an unfavorable effect of HRT on the risk and events of CVD in women. But while the data were convincing, there are other considerations such as composition of the drugs, dosage, time when HRT was initiated, age, and pre-existing risk factors for CVD, which may have affected the outcome of HERS and WHI.
The dosage of estrogen may also be a contributing factor in the unfavorable outcome of HRT since it has been shown that certain types of estrogen can decrease heart attacks and stroke in women who have no history of CVD. Conversely, certain levels of estrogen, in combination with progestin, increase the risk of stroke.
In an effort to isolate the factors involved in the estrogen-CVD connection, and more specifically, to understand what role the dose of the drug might play, the researchers examined whether the adverse effects of ERT were related to the doses being used. For a 60 day period ovariectomized (OVX) mice received the estrogen hormone 17β—estrodial (E2), a drug very similar to that used in treating the symptoms of menopause. The mice received one of four dosing levels every day throughout the study period: a very low (VL) dose (0.001 µg/d); a low (L) dose (0.42 µg/d); a moderate (M) dose (4.2 µg/d); or a high (H) dose (28.3 µg/d).
The researchers found that:
“This shows that the size of the estrogen dose may be critical in determining whether ERT leads to cardiovascular or kidney disease,” said Dr. Yang, the study’s lead researcher. Other factors such as the ratio of estrogen to progestin, the age when the therapy begins and the cardiovascular health of the patient when treatment starts may also be important factors to investigate.”
Physiology is the study of how molecules, cells, tissues and organs function to create health or disease. The American Physiological Society (APS; www.The-APS.org/press) has been an integral part of this discovery process since it was established in 1887.
NOTE TO EDITORS: The APS annual meeting is part of the Experimental Biology 2008 (EB ’08) gathering and will be held April 5-9, 2008 at the San Diego, CA Convention Center. To schedule an interview with Dr. Yang please contact Donna Krupa at 301.634.7209 (office), 703.967.2751 (cell) or DKrupa@the-APS.org.
AAAS and EurekAlert! are not responsible for the accuracy of news releases posted to EurekAlert! by contributing institutions or for the use of any information through the EurekAlert! system.